Alert archive / South Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 2, NWS Charleston, SC

June 6, 1997Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jun 6, 1997, 8:52 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1997, 8:52 AM EDT (12:52 UTC)
Expired
Jun 6, 1997, 12:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 061253
FFWCHS
SCC015-019-061600-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
852 AM EDT FRI JUN 6 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
FLASH FLOOD WARNING      EFFECTIVE UNTIL NOON EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...BERKELEY COUNTY...CHARLESTON COUNTY
 
AT 830 AM...VERY HEAVY RAINS CONTINUED TO AFFECT PORTIONS OF CHARLESTON
AND BERKELEY COUNTY ESPECIALLY IN THE VICINITY OF CHARLESTON...WITH OVER
ONE INCH OF RAINFALL IN LESS THAN AN HOUR. MORE TORRENTIAL RAINS ARE
EXPECTED THROUGH 11 AM.  THESE HEAVY RAINS WILL WORK IN COMBINATION WITH
THE MORNING HIGH TIDE AND RESULT IN MORE SERIOUS FLOODING.  THE FLOOD-
PRONE AREAS OF DOWNTOWN CHARLESTON AND OTHER URBAN LOCATIONS OF THE
WARNED AREA WILL BE MOST AT RISK.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CA
R TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:41 AM EDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jun 6, 2:41 AM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
240 AM EDT FRI JUN 6 1997

TROF CONT OVR ERN HALF OF US WITH CUTOFF FORMING FROM 36-48 HRS. VORT
MAXES ROTATING THRU WITH SFC LO TO THE S MAINTAINING RATHER STRONG NE/E
PF THRU TODAY AND INTO SAT. SHALLOW CSTL FLDG HEADER WL BE NEEDED AGAIN
THIS EVE WITH THESE CONDS...MRP GUID SHOWING ABOVE 1.0 FT ABV FCST FOR
THE NEXT 48 HRS. MSTR TO REMAIN IN PLACE WITH MODELS DIFFERING ON UPR
SUPPORT FOR CONVXTN AND AGAIN LIKE ETA SOLUTION BETTER THAN NGM...WHICH
IS MISSING EVEN PRESENT PCPN. RAIN WITH SCT TSTMS WOULD WORK FOR THE
WORDING. TEMPS WELL BLO SEASONAL AVG AND WL NOT HAVE MUCH IN THE WAY OF
MAX TO MIN DIFFS WITH FLO...CLDS...AND ANTICIPATED PCPN. CWF TO
MAINTAIN WELL ABV SCA FOR ENTIRE PD.

   CCF
CHS ARPT    71/62/74   +96
CHS CITY    70/64/73
SAV ARPT    72/63/75   976

   CWF
...SCA...
...SHALLOW CSTL FLDNG AT HI TIDE THIS EVE...
.TODAY...NE WIND 20 TO 25 KT SHIFTING E. SEAS 9 FT. RAIN WITH SCT
TSTMS.
.TONIGHT...E WIND 20 KT. SEAS 8 FT. RAIN WITH SCT TSTMS.
.SAT...E WIND 15 TO 20 KT. SEAS 7 FT. SHOWERS AND SCT TSTMS.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 11:49 AM EDTFlash Flood WarningCHSBerkeley, Charleston5 hr

Nearby

Flash Flood Warnings in South Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.